PMCCPMCCPMCC

Search tips
Search criteria 

Advanced

 
Logo of bmjcrInstructions for authorsCurrent ToCBMJ Case Reports
 
BMJ Case Rep. 2010; 2010: bcr01.2009.1420.
Published online Mar 15, 2010. doi:  10.1136/bcr.01.2009.1420
PMCID: PMC3029549
Unexpected outcome (positive or negative) including adverse drug reactions
Ischaemic stroke in a patient on sunitinib
Maire Therese Lonergan,1 Feargal Kellehar,2 Raymond McDermott,2 and Ronan Collins1
1Adelaide & Meath Hospital, Stroke Unit and Department of Gerontology, Tallaght, Dublin, D24, Ireland
2Adelaide and Meath Hospital, Oncology, Tallaght, Dublin, D24, Ireland
Correspondence to Ronan Collins, Ronan.Collins2/at/amnch.ie
Abstract
Concerns have been raised about possible theoretical risk of thrombosis and bleeding with sunitinib (anti-vascular endothelial cell growth factor agent) therapy used for treatment of metastatic renal cell carcinoma. We present the first case of stroke in an older man with metastatic renal cell carcinoma, on sunitinib therapy.
Background
This case highlights the need for continued cardiovascular vigilance and provision of appropriate advice and preventative treatments to high risk patients commencing anti- vascular endothelial cell growth factor (anti-VEGF) treatments
A right handed man was admitted to our institution for investigation of a recent stroke. He was previously diagnosed with stage IV clear cell renal cell cancer with metastatic deposits in both adrenals, left hilum and small nodular deposits in both lungs. This was treated with a right radical nephrectomy followed by three cycles of interferon and concomitant 5-flurouracil therapy, to which there was little response. Cyclical anti-VEGF receptor therapy with the tyrosine kinase inhibitor sunitinib 50 mg once daily for 4 weeks, followed by a 2 week rest, was commenced 18 months after initial diagnosis. Subsequent surveillance computed tomography (CT) scans showed no further progression of metastatic disease. The patient developed drug related hypothyroidism after 1 year of sunitinib therapy (thyroid stimulating hormone (TSH) >75 mU/l (normal range 0.4–4.0 mU/l), thyroid peroxidase antibodies negative), requiring levo thyroxine replacement therapy. However, he remained clinically well and functionally independent during this time.
One year after commencing sunitinib the patient became acutely unwell. He recollected a profound tiredness and global weakness, but no specific focal neurological symptoms. He was admitted to another hospital where was diagnosed with a “mild stroke”. The patient’s vascular risk factor profile included a 30 pack-year smoking history and hypertension. Correspondence from this admission suggests that the patient had a mild left hemiparesis and left homonymous hemianopia on admission that resolved within 48 h. CT of the brain showed a right parietal infarct. He remained in hospital for 1 week and had returned to baseline functional status on discharge. He was not placed on antiplatelet therapy.
Approximately 1 month after the event the patient presented to the oncology and stroke service at our institution for further evaluation. Clinical examination revealed mild flattening of his left nasolabial groove only; otherwise, he had no abnormal neurological findings and no evidence of non-dominant parietal signs (apraxia, inattention etc).
Magnetic resonance imaging (MRI) of the brain showed a wedge shaped high signal intensity on T2 weighted sequence involving the right parietal lobe compatible with recent infarction (fig 1).
Figure 1
Figure 1
T2 weighted magnetic resonance image of brain showing a wedge shaped high signal intensity defect involving the right parietal lobe, compatible with recent infarction.
The patient was normotensive during admission. Routine bloods were normal apart from elevated erythrocyte sedimentation rate (ESR) (43 mm/hr); C reactive protein (CRP) was normal, total cholesterol was 4.2 mmol/L (low density lipoprotein cholesterol 2.6 mmol/l), and fasting glucose was 5.5 mmol/l. Baseline and 24 h electrocardiogram (ECG) monitoring showed sinus rhythm throughout, and carotid Doppler examination showed <50% stenosis of the internal carotid artery (ICA) bilaterally. A transoesophageal echocardiogram showed no cardiac source of thrombus, a negative “bubble” study for patent foramen ovale, and moderate atheromatous disease only in the descending aorta. The patient was commenced on antiplatelet therapy in the form of aspirin 75 mg once daily and atorvastatin 10 mg at night. The stroke was classified as “infarct of undetermined aetiology” using the TOAST classification.
Sunitinib, a tyrosine kinase inhibitor, extends the survival of patients with chromophobe metastatic renal cell and gastric stromal tumours. In metastatic renal cell carcinoma, sunitinib is associated with a greater progression-free survival and patient reported quality of life over interferon alpha.1 Tyrosine kinases are often mutated or over expressed in many cancer types and the advent of small molecule inhibitors such as sunitinib have improved the tolerability of chemotherapy for many patients. Sunitinib inhibits a number of target receptors and molecules including VEGF receptors and platelet derived growth factors, colony stimulating factor-1, and FMS-like tyrosine kinase-3.2 These multi-modal actions affect angiogenesis and may impair maintenance or even cause regression of normal organ vasculature; they have been associated with bleeding and also affect normal cell tyrosine kinases, resulting in hypothyroidism3 (as in this case) and possible cardiac dysfunction. Recent reports have raised concern about the cardiovascular side effect profile of sunitinib.4 One recent study showed 28% and 47% of patients on sunitinib for gastric stromal tumours, developing reduced left ventricular ejection fraction (LVEF) and hypertension, respectively, in association with sunitinib treatment. In addition ambulatory blood pressure monitoring suggests that most patients will experience significant increases in blood pressure while on sunitinib irrespective of their pre-morbid status, and that this rise in blood pressure may accelerate with subsequent cycles of treatment.5
Although both the theoretical risk of thrombosis and bleeding is well documented with anti-VEGF treatments, this is the first documented case of a thrombotic or any stroke possibly attributed to this treatment. Sunitinib has been associated with hypertensive microangiopathic reversible posterior leucoencephalopathy,6 but to our knowledge this is the first reported case of stroke possibly associated with its use. We classified the stroke as being of ‘undetermined aetiology’ using TOAST criteria; though embolic in nature by MRI infarct appearances, there did not appear to be a readily identifiable source on carotid and cardiac imaging or monitoring. The patient did have significant risk factors, however, including a history of smoking and hypertension and an underlying malignancy, itself a risk factor for thrombotic events. However we feel the recent literature, in conjunction with this case, highlights the need for continued cardiovascular vigilance and provision of appropriate advice and preventative treatments to high risk patients commencing anti-VEGF treatments
Learning points
  • Cancer is associated with an increased risk of stroke due to the disease itself, paraneoplastic phenomena, and possibly newer chemotherapeutic agents.
  • Anti-vascular endothelial cell growth factor (anti-VEGF) receptor agents such as the tyrosine kinase inhibitor, sunitinib, are associated with sustained hypertension, left ventricular dysfunction, and may also be associated with occlusive microangiopathic disease that could result theoretically in either haemorrhagic or ischaemic stroke.
  • This first probable association of acute ischaemic stroke with sunitinib therapy highlights the need for ongoing cardiovascular surveillance and appropriate preventative treatment in cancer patients on anti-VEGF treatments.
Footnotes
Competing interests: None.
1. Motzer RJ, Hutson TE, Tomczak P, et al. Sunitinib versus interferon alfa in metastatic renal-cell carcinoma. N Engl J Med 2007; 356: 115–24. [PubMed]
2. Faivre W, Delbaldo C, Vera K, et al. Safety, pharmacokinetic and anti-tumour activity of SU11248, a novel oral multi-target tyrosine kinase inhibitor, in patients with cancer. J Clin Oncol 2006; 24: 25–35. [PubMed]
3. Schöffski P, Wolter P, Himpe U, et al. Sunitinib-related thyroid dysfunction: a single center retrospective and prospective evaluation. J Clin Oncol 2006; 24(Suppl): 3092.
4. Joensuu H. Cardiac toxicity of sunitinib. Lancet 2007; 370: 1978–80. [PubMed]
5. Azizi M, Chedid A, Oudard S. Home blood-pressure monitoring in patients receiving sunitinib. N Engl J Med 2008; 358: 95–7. [PubMed]
6. Kapiteijn E, Brand A, Kroep J, et al. Sunitinib induced hypertension, thrombotic microangiopathy and reversible posterior leukencephalopathy syndrome. Ann Oncol 2007; 18: 1745–7. [PubMed]
Articles from BMJ Case Reports are provided here courtesy of
BMJ Group